Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 264, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2018, 7:22 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 7:22 PM MDT (01:22 UTC)
- Expired
- Jul 12, 2018, 8:01 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494
WUUS53 KGLD 130122
SVRGLD
COC063-125-130215-
/O.NEW.KGLD.SV.W.0264.180713T0122Z-180713T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
722 PM MDT THU JUL 12 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
South central Yuma County in northeastern Colorado...
North central Kit Carson County in east central Colorado...
* Until 815 PM MDT.
* At 722 PM MDT, a severe thunderstorm was located 14 miles north of
Stratton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kirk.
This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3932 10247 3944 10274 3974 10258 3964 10220
TIME...MOT...LOC 0122Z 210DEG 16KT 3951 10253
HAIL...1.00IN
WIND...60MPH
$$
Lundquist4 follow-up statements
225
WWUS53 KGLD 130132
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
732 PM MDT THU JUL 12 2018
COC063-125-130215-
/O.CON.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
732 PM MDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...
At 731 PM MDT, a severe thunderstorm was located 17 miles north of
Bethune, or 17 miles north of Stratton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kirk.
This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3932 10247 3944 10274 3974 10258 3964 10220
TIME...MOT...LOC 0131Z 210DEG 16KT 3955 10250
HAIL...1.00IN
WIND...60MPH
$$
Lundquist891
WWUS53 KGLD 130135
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
735 PM MDT THU JUL 12 2018
COC063-125-130215-
/O.CON.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
735 PM MDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...
At 735 PM MDT, a severe thunderstorm was located 17 miles west of
Bonny Reservoir, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Kirk.
This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3942 10270 3973 10255 3964 10220 3932 10247
TIME...MOT...LOC 0135Z 210DEG 16KT 3956 10249
HAIL...1.00IN
WIND...70MPH
$$
Lundquist509
WWUS53 KGLD 130146
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
746 PM MDT THU JUL 12 2018
COC063-125-130215-
/O.CON.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
746 PM MDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...
At 746 PM MDT, a severe thunderstorm was located 15 miles west of
Bonny Reservoir, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Yuma and north central Kit Carson Counties.
This includes Highway 385 between mile markers 208 and 210, and near
mile marker 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3942 10266 3972 10253 3964 10220 3934 10246
TIME...MOT...LOC 0146Z 210DEG 16KT 3960 10246
HAIL...1.00IN
WIND...60MPH
$$
Lundquist714
WWUS53 KGLD 130201
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
801 PM MDT THU JUL 12 2018
COC063-125-130211-
/O.CAN.KGLD.SV.W.0264.000000T0000Z-180713T0215Z/
Yuma CO-Kit Carson CO-
801 PM MDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3942 10266 3972 10253 3964 10220 3934 10246
TIME...MOT...LOC 0158Z 210DEG 16KT 3966 10242
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:38 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 12, 5:38 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 538 PM MDT Thu Jul 12 2018 .SHORT TERM...(This evening through Friday) Issued at 143 PM MDT Thu Jul 12 2018 Main issues of concern will be the chance of thunderstorms and how much rainfall and severe weather these storms will produce. Nearly stationary front just to the northwest of our area with surface/lee trough just to our west. Small scale mid level circulation is just to our west with weak but diffluent flow over the area as well. Good lapse rates also reside over the area. Analysis and satellite show a moist air mass through 500 mb over the entire area. Thunderstorms have begun to develop over the western portion of the area where all the best of the above parameters overlap. Expect development to continue with coverage increasing over the northern and western areas. Expect this area to ever so slowly work its way across the area through the night. Do not expect these storms to completely go away due to the continued weak lift and instability in place. Highest pops look to remain over the western and northern portions of the area. Dcape is currently 1000 and above, especially over the western half of the area. Damaging winds are occurring with storms to our west. So have confidence that damaging winds will be the main threat. Per reasoning above combined with slow storm movement and that movement parallel to the front, expect training and locally heavy rainfall. For Friday, forecast is a little more problematic due to uncertainty of the overnight and early morning convection/mesoscale affects will have on the environment. Weak shortwave trough, mesoscale boundaries, low level upslope flow, and a front moving in will keep thunderstorms going through the day. There should be ongoing storms as the day begins. The coverage should increase in coverage through the day due to increasing instability and lift. The risk for severe looks to be a little less but still possible. The PWs remain the same, and could once again have locally heavy rainfall possible, especially for the southeast half of the area. Of minor note, there looks to be more factors in place to limit the warming that will occur. Did lower high temperatures but these temperatures could still be lowered more. .LONG TERM...(Friday night through Thursday) Issued at 105 PM MDT Thu Jul 12 2018 Friday night through Saturday night...latest 12z guidance northeast to southwest oriented axis of moisture in the 700-500mb layer from Haigler to Flagler and Kit Carson eastward supporting slight chance to chance pops for thunderstorms through midnight slowly moving east after midnight and out of the area by sunrise. Plenty of moisture per precipitable water forecasts (1.5 to 2 inches) so locally heavy rainfall possible. Low clouds and some fog a few hours before sunrise through mid morning per model boundary layer humidity and visibility forecasts. By late afternoon a sunny to mostly sunny sky expected. A dry forecast continues through Saturday night. Low temperatures Friday night and Saturday night in the 60s, could see a 70 degree reading around Hill City. High temperatures Saturday in the upper 80s to low 90s. Sunday...this forecast is weighted toward the GFS which brings a east to northeast winds into the area during the day along with increasing moisture in the 850-500mb column from northwest to southeast. The NAM keeps the moisture axis generally along and west of the CO/KS border during the day. Precipitation chances look to be spotty at this point. Low to medium confidence in afternoon temperatures reaching the upper 80s to low 90s. If the NAM verifies temperatures will be about 5F warmer putting a few locations at 100 degrees. Thunderstorm chances continue overnight with lows in the 60s. Monday...forecast area under northwest flow aloft with the GFS bringing another batch of moisture through the area during the night where highest pops are advertised, otherwise spotty chances. Precipitable water remains in the 1.5 to 2 inch range supporting a threat for locally heavy rainfall. An easterly component to the sfc wind and cooler 850mb temperatures support highs generally in the mid 80s to near 90 degrees. Low temperatures in the low to mid 60s. Tuesday through Thursday...GFS and ECMWF eventually agree on upper level ridging to rebuild over Colorado and Utah with our area under northwest flow aloft. Timing of weather disturbances too difficult to pinpoint but at least slight chance to low chance pops through the period. Afternoon temperatures generally in the mid 80s to low 90s each day with lows generally in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 535 PM MDT Thu Jul 12 2018 VFR conditions forecast for the TAFs. Main focus will be the scattered thunderstorm activity that will progress east tonight. The primary threat with these storms will be thunderstorm wind gusts. KMCK could be at risk for storms moving near the site after 6z. Friday the thunderstorm risk will be southeast of the sites, except for a few hours in the afternoon for KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...99 AVIATION...JTL
Hazardous weather outlook, Jul 12, 10:46 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Thu Jul 12 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Thu Jul 12 2018 /1146 AM CDT Thu Jul 12 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop along and west of the Colorado border this afternoon and slowly move east through the rest of the night. A few of these storms become severe along and west of a line from Burlington to Saint Francis to Benkelman. The main severe threat will be damaging winds. A more widespread threat with these storms will be locally heavy rainfall which could cause flash flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are expected mainly Friday afternoon and evening across much of the area. An isolated severe thunderstorm cannot be ruled out. Locally heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
In the hours before
Special weather statement, Jul 12, 4:18 PM MDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service Goodland KS 418 PM MDT THU JUL 12 2018 COZ091-092-122245- Kit Carson County CO-Cheyenne County CO- 418 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Vona, or 18 miles south of Seibert, moving north at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. LAT...LON 3895 10266 3897 10289 3914 10291 3911 10259 TIME...MOT...LOC 2218Z 184DEG 10KT 3904 10278 JRM
Special weather statement, Jul 12, 6:12 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
612 PM MDT THU JUL 12 2018
COZ090-130030-
Yuma County CO-
612 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
630 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bonny Reservoir, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Idalia and Vernon.
This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 233.
LAT...LON 3968 10206 3957 10224 3975 10245 3996 10228
3981 10206
TIME...MOT...LOC 0011Z 220DEG 19KT 3968 10228
LundquistSpecial weather statement, Jul 12, 6:29 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Goodland KS 629 PM MDT THU JUL 12 2018 COZ090-091-130045- Kit Carson County CO-Yuma County CO- 629 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 645 PM MDT... At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Stratton, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kirk. LAT...LON 3942 10258 3956 10273 3976 10250 3955 10228 TIME...MOT...LOC 0029Z 230DEG 17KT 3954 10258 Lundquist
Special weather statement, Jul 12, 6:49 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Goodland KS 649 PM MDT THU JUL 12 2018 COZ090-091-130115- Kit Carson County CO-Yuma County CO- 649 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 715 PM MDT... At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles east of Cope, or 18 miles north of Stratton, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kirk. LAT...LON 3942 10254 3951 10272 3976 10254 3962 10225 TIME...MOT...LOC 0049Z 210DEG 18KT 3957 10253 Lundquist
Special weather statement, Jul 12, 7:07 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Goodland KS 707 PM MDT THU JUL 12 2018 COZ091-130130- Kit Carson County CO- 707 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 730 PM MDT... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Vona, or 7 miles southwest of Stratton, moving north at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 409 and 425. LAT...LON 3906 10265 3913 10286 3944 10275 3935 10244 TIME...MOT...LOC 0107Z 198DEG 36KT 3923 10272 Lundquist
Special weather statement, Jul 12, 7:13 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Goodland KS 713 PM MDT THU JUL 12 2018 COZ091-130130- Kit Carson County CO- 713 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 730 PM MDT... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Vona, or 7 miles southwest of Stratton, moving north at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. A second strong thunderstorm was located near Stratton, also moving northeast. This storm will be capable of producing hail up to nickel size. Locations impacted include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 409 and 425. LAT...LON 3906 10265 3913 10286 3944 10275 3935 10244 TIME...MOT...LOC 0107Z 198DEG 36KT 3923 10272 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:12 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 12, 6:29 PM MDT | Special Weather Statement | GLD | Kit Carson | 16 min |
| Jul 12, 6:49 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jul 12, 7:07 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jul 12, 7:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 17 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.